Bourbaki

Exercise 21, § 9

Lie Groups and Lie Algebras, III, 401

Bourbaki marks this one as harder than the rest.

(a) Let G be a simply connected solvable real Lie group with the following properties: (α\alpha) L(G)L(G), which is n-dimensional, has a commutative ideal of dimension n−1n - 1, corresponding to a subgroup A of G; (β\beta) there exists an element σ\sigma of the centre of G which does not belong to A. Show that there exists an element xx of L(G)L(G) such that exp⁡x=σ\exp x = \sigma. Show that L(G)L(G) is the product of a commutative ideal and an ideal with a basis

(x,a1,b1,…,ak,bk) (x, a_1, b_1, \ldots, a_k, b_k)
such that a1,b1,…,ak,bka_1, b_1, \ldots, a_k, b_k belong to L(A)L(A), [x,ai]=2πnibi, [x,bi]=−2πniai[x, a_i] = 2\pi n_i b_i,\ [x, b_i] = -2\pi n_i a_i (ni∈Z−{0}n_i \in \mathbf{Z} - \{0\}) for all ii. Generalize the results of Exercise 13 (d) to G.

(b) Let G be a finite-dimensional simply connected solvable real Lie group. Let D be a discrete subgroup of the centre of G. There exist a basis (x1,x2,…,xn)(x_1, x_2, \ldots, x_n) of L(G)L(G) and an integer r≤nr \leq n with the following properties: (a) every element of G can be written uniquely in the form

(exp⁡t1x1)…(exp⁡tnxn) (\exp t_1 x_1) \ldots (\exp t_n x_n)
where t1,…,tnt_1, \ldots, t_n are in R\mathbf{R}; (β) x1,…,xrx_1, \ldots, x_r are pairwise permutable and
(exp⁡x1,…,exp⁡xr) (\exp x_1, \ldots, \exp x_r)
is a basis of the commutative group D. (Argue by induction on the dimension of G. Let a be maximal commutative ideal of L(G)L(G). Let A be the corresponding integral subgroup. Then A is closed in G and DA/A is a discrete subgroup of the centre of G/AG/A, to which the induction hypothesis can be applied, whence there are elements x1∗,…,xm∗x_1^*, \ldots, x_m^* of L(G/A)L(G/A) and an integer s. For 1≤i≤s1 \leq i \leq s, let σi\sigma_i be an element of D whose class modulo A is exp⁡x1∗\exp x_1^*. Construct one by one, using (a), representatives x1,…,xmx_1, \ldots, x_m of x1∗,…,xm∗x_1^*, \ldots, x_m^* such that exp⁡xi=σi\exp x_i = \sigma_i and [xi,xj]=0[x_i, x_j] = 0 for 1≤i,j≤s.1 \leq i, j \leq s.\footnote{For more details, cf. C. Chevalley, Topological structure of solvable groups, Ann. of Math., 42 (1941), pp. 668–675.}

(c) Deduce from (b) that every finite-dimensional connected solvable real Lie group is homomorphic to a space Rn×Tm\mathbf{R}^n \times \mathbf{T}^m (m,nm, n integers ≥0\geq 0).

Solution

No solution has been written yet.

Transcribed from the printed volume. Not translated.